Hail, McPherson
- When
- May 9, 6:00 PM CST
- Where
- McPherson County, 4.36 mi ENE of Tryon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.570, -100.890
Golf ball sized hail covered the ground.
An upper level trough of low pressure, located over the Nebraska Panhandle migrated east during the late afternoon hours of May 9th. As this feature approached a surface trough of low pressure, thunderstorms developed and quickly became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An upper level trough of low pressure, located over the Nebraska Panhandle migrated east during the late afternoon hours of May 9th. As this feature approached a surface trough of low pressure, thunderstorms developed and quickly became severe. Impacts included heavy rain, hail up to baseball size, heavy rain and a wall cloud report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 9, 2:45 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 345 PM CDT MON MAY 9 2016 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 345 PM CDT MON MAY 9 2016 LOW PRESSURE REMAINS STATIONARY OVER SOUTHERN SOUTH DAKOTA RESULTING IN RAIN SHOWERS CONTINUING ACROSS THE NORTHERN CWA THROUGH THE EARLY EVENING HOURS. FOR THE MOST PART...ISOLATED THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EARLY EVENING WILL REMAIN TO THE EAST OF THE LBF CWA. AS THE LOW PUSHES NORTH AND EASTWARD...SHOWER ACTIVITY WILL COME TO AN END. FOR TONIGHT...THE MAJOR CONCERN WILL BE THE POTENTIAL FOR FOG DEVELOPMENT ACROSS THE SOUTHEASTERN CWA. AMPLE LOW LEVEL MOISTURE AND CALM WINDS OVERNIGHT WILL RESULT IN FAVORABLE CONDITIONS FOR LIGHT FOG DEVELOPMENT. HAVE PUT IN PATCHY FOG FOR NOW...BUT THIS WILL HAVE TO BE MONITORED AS THE EVENING PROGRESSES. OVERNIGHT LOWS ACROSS THE REGION WILL BE IN THE LOW TO UPPER 40S...WITH THE BEST CHANCE FOR WARMER LOW TEMPERATURES TOWARDS THE EAST WHERE CLOUD COVER WILL LINGER LONGER OVERNIGHT. FOR TUESDAY...A RIDGE OF HIGH PRESSURE WILL KEEP CENTRAL NEBRASKA DRY. FEW CLOUDS ACROSS THE REGION WILL ALLOW TUESDAY HIGH TEMPERATURES TO REACH UP INTO THE LOW 70S ACROSS THE SOUTHEAST PORTION OF THE CWA. HIGH TEMPS WILL BE IN THE MID 60S IN THE NORTHWEST CWA /SHERIDAN AND WESTERN CHERRY COUNTIES/. RAIN CHANCES RETURN ON TUESDAY AFTERNOON AS A LOW PRESSURE SYSTEM DEVELOPS ACROSS SOUTHERN NEBRASKA. PRECIPITATION WITH THIS SYSTEM WILL SPREAD NORTHEAST ACROSS THE CWA BEGINNING IN THE EXTREME SOUTHWEST COUNTIES BY EARLY TUESDAY AFTERNOON. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 345 PM CDT MON MAY 9 2016 THE NEXT UPPER LEVEL LOW WILL LIFT FROM WESTERN NORTH DAKOTA TUESDAY NIGHT INTO SOUTHERN MANITOBA WEDNESDAY. A JET MAX OF 85-95 KTS WILL ROUND THE BASE OF THE UPPER TROUGH TUESDAY NIGHT. THE RIGHT ENTRANCE REGION OF THIS UPPER JET WILL PROVIDE A FAVORED AREA OF UPPER LEVEL DIVERGNCE TO SOUTHWEST AND CENTRAL NEBRASKA OVERNIGHT. THESE AREAS WILL BE UNDER LIKELY POPS. UP TO ONE HALF INCH OF RAINFALL IS POSSIBLE SOUTH OF A HAYES CENTER THROUGH BROKEN BOW LINE. A WEAK COLD FRONT WEDNESDAY WILL BRING SLIGHTLY COOLER HIGHS IN THE LOWER TO MID 60S. A DEEP HUDSON BAY LOW WILL DEVELOP THROUGH THIS WEEKEND. NORTHWEST FLOW ALOFT WILL PERSIST. COOL CANADIAN AIR WILL KEEP TEMPERATURES BELOW NORMAL INTO THE WEEKEND. ANOTHER CHANCE FOR SHOWERS RETURNS FRIDAY NIGHT AND PERSISTS THROUGH THE WEEKEND. HIGHS ONLY IN THE UPPER 50S SATURDAY AND SUNDAY MOST AREAS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1240 PM CDT MON MAY 9 2016 FOR THE KVTN TERMINAL...RAIN SHOWERS ARE PREVAILING ACROSS THE AREA AT THIS TIME. CURRENTLY EXPECTING THESE SHOWERS TO CONTINUE THROUGHOUT THE AFTERNOON BEFORE SLOWLY DIMINISHING DURING THE LATE AFTERNOON HOURS. CLOUDS ARE EXPECTED TO CLEAR AFTER 08Z. FOR THE KLBF TERMINAL...SHOWERS AND ISOLATED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP ACROSS THE KLBF AREA THIS AFTERNOON. REDUCED VISIBILITIES AND LOWERING OF CEILINGS WILL BE POSSIBLE WITH ANY SHOWER/THUNDERSTORM THAT DEVELOPS. AS CLOUDS BECOME SCATTERED OVERNIGHT AND TEMPERATURES COOL...THE POSSIBILITY OF SOME LIGHT FOG DEVELOPMENT EXISTS FOR THE NORTH PLATTE AREA. AT THIS TIME CONFIDENCE IS NOT VERY HIGH IN REGARDS TO FOG...HOWEVER...A MENTION HAS BEEN INCLUDED IN THIS TAF ISSUANCE. && .HYDROLOGY... ISSUED AT 345 PM CDT MON MAY 9 2016 INCREASED RESERVIOR RELEASES IN WYOMING WILL CONTINUE TO BRING RIVER LEVELS UP ALONG THE NORTH PLATTE RIVER ABOVE LAKE MCCONAUGHY. AT LISCO...THE RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE WEDNESDAY MORNING AND RISE TO NEAR 4.4 FEET FRIDAY. AT LEWELLEN...THE RIVER IS CURRENTLY ABOVE FLOOD STAGE AT 8.2 FEET AND IS FORECAST TO RISE TO 8.4 FEET BY SATURDAY. THIS WOULD APPRAOCH MODERATE FLOOD STAGE. ON THE SOUTH PLATTE RIVER...ROSCOE WILL CONTINUE TO RISE THROUGH THE WEEK BUT REMAIN IN ACTION STAGE AND THE SOUTH PLATTE RIVER AT NORTH PLATTE WILL REMAIN FAIRLY STEADY IN THE LOWER END OF ACTION STAGE THROUGH THE WEEK. RECENT HEAVY RAINFALL OF 1 TO 3 INCHES IN THE ELKHORN RIVER BASIN WILL CAUSE SOME RIVER RISES. NEAR ATKINSON WHERE THE HEAVIEST RAINFALL OCCURRED...THE RIVER STAGE AT ATKINSON IS ON THE RISE AND MAY REACH ACTION STAGE BY EARLY THIS EVENING. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KULIC LONG TERM...ROBERG AVIATION...KULIK HYDROLOGY...ROBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 344 PM CDT MON MAY 9 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-102045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 344 PM CDT MON MAY 9 2016 /244 PM MDT MON MAY 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A FEW STRONG THUNDERSTORMS REMAIN POSSIBLE EAST OF AND AINSWORTH THROUGH BURWELL LINE THIS EVENING. THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY WILL SEE A SLOW THROUGH TONIGHT. MINOR FLOODING WILL OCCUR ALONG THE NORTH PLATTE RIVER NEAR LEWELLEN AS IT IS CONTINUES TO SLOWLY RISE. THE SOUTH PLATTE RIVER IN WESTERN NEBRASKA WILL REMAIN ELEVATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND EVENING SOUTH OF A LINE FROM BROKEN BOW TO IMPERIAL. THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY WILL SEE SIGNIFICANT RISES THROUGH THE END OF THE WEEK DUE TO INCREASED RESERVOIR RELEASES IN WYOMING. RIVER LEVEL ABOVE MINOR FLOOD STAGE ARE FORECAST OR OCCURRING AT LISCO AND LEWELLEN. THE SOUTH PLATTE RIVER IN WESTERN NEBRASKA WILL REMAIN ELEVATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) KAR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 8 NNE BRADY 41.13N 100.31W
05/08/2016 E1.00 INCH LINCOLN NE PUBLIC
HAIL UP TO QUARTER SIZE COVERED GROUND. DELAYED REPORT.
TIME ESTIMATED BY RADAR.
&&
SNIVELYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM CDT MON MAY 9 2016
NEZ007-010-092245-
HOLT NE-BOYD NE-
457 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND EASTERN
BOYD COUNTIES UNTIL 545 PM CDT...
AT 456 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF LYNCH...OR 21 MILES NORTHEAST OF ONEILL...MOVING
NORTH AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE... FAR NORTHEASTERN PORTIONS OF HOLT AND
FAR EASTERN PORTIONS OF BOYD COUNTY.
LAT...LON 4293 9844 4293 9841 4288 9831 4259 9831
4259 9844 4297 9849
TIME...MOT...LOC 2156Z 181DEG 17KT 4266 9832
BUTTLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 PM CDT MON MAY 9 2016
NEZ007-092315-
BOYD NE-
530 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND EASTERN
BOYD COUNTIES UNTIL 615 PM CDT...
AT 530 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPENCER...MOVING NORTH AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPENCER...GROSS...BRISTOW AND SPENCER DAM.
THIS INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 209 AND 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4294 9846 4278 9849 4277 9852 4278 9855
4278 9858 4281 9865 4280 9871 4283 9876
4300 9878 4300 9850
TIME...MOT...LOC 2230Z 188DEG 5KT 4281 9862
BUTTLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
552 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 10 N ATKINSON 42.68N 98.98W
05/08/2016 E1.25 INCH HOLT NE PUBLIC
DELAYED REPORT
&&
SNIVELYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 PM MDT MON MAY 9 2016
NEZ024-094-092345-
WESTERN CHERRY NE-HOOKER NE-
502 PM MDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY...
NORTHEASTERN GRANT AND NORTHWESTERN HOOKER COUNTIES UNTIL 545 PM
MDT...
AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF WHITMAN...OR 18 MILES WEST OF MULLEN...MOVING EAST
AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MULLEN...WEIR...HIRE AND HECLA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 2 BETWEEN MILE MARKERS 167 AND 168...AND BETWEEN MILE MARKERS
170 AND 185.
HIGHWAY 97 BETWEEN MILE MARKERS 65 AND 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4228 10103 4201 10102 4204 10143 4209 10143
4210 10146 4222 10147
TIME...MOT...LOC 2301Z 267DEG 13KT 4214 10137
BUTTLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 645 PM CDT MON MAY 9 2016 NEZ036-037-100030- LOGAN NE-MCPHERSON NE- 645 PM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON AND WESTERN LOGAN COUNTIES UNTIL 730 PM CDT... AT 645 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TRYON...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STAPLETON...TRYON AND RINGGOLD. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 92 BETWEEN MILE MARKERS 202 AND 233. HIGHWAY 97 BETWEEN MILE MARKERS 23 AND 39. HIGHWAY 83 BETWEEN MILE MARKERS 108 AND 119...AND BETWEEN MILE MARKERS 122 AND 128. LAT...LON 4149 10101 4167 10100 4172 10049 4141 10050 TIME...MOT...LOC 2345Z 273DEG 17KT 4159 10091 BUTTLER
The North Platte radar (KLNX), 50 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
11 hail, 2 flash flood. Local standard time, as filed.
Golf ball sized hail covered the ground.
Baseball to golf ball sized hail broke a wind shield out of a fire vehicle.
Law enforcement reports water over numerous county roads southeast of Spencer. Additional reports included 2 to 3 foot washout sections along gravel roads near Bristow with some roads completely water covered.
Ping pong ball sized hail covered the ground.
Ping pong to golf ball sized hail covered the ground.
Several gravel roads around Bristow have two to three feet washouts in them with several county roads under water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626125, 626126, 626127, 626128, 626123, 626129, 626130, 626124, 626131, 626135, 626132, 626134, 626136.